Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Amarillo, TX

April 28, 1999Armstrong County, Texas

NWS Amarillo, TX issued this flash flood warning at Apr 28, 1999, 9:15 PM CDT for Armstrong County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 1999, 9:15 PM CDT (02:15 UTC)
Expired
Apr 29, 1999, 12:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 290218
FFWAMA
TXC011-290500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT WED APR 28 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARMSTRONG COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1200 AM CDT

* AN AREA OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
  NORTHEAST AT 20 MPH ACROSS ALL OF ARMSTRONG COUNTY.  RAINFALL RATES
  OF 2 INCHES PER HOUR WILL RESULT IN FLOODING AND FLASH FLOODING.
  SOME LOCATIONS WHICH MAY EXPERIENCE RAPID RISES IN WATER INCLUDE
  WAYSIDE...CLAUDE...AND GOODNIGHT.  ALSO...HIGHWAY 287 MAY BECOME 
  FLOODED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FOREhCAST OFFICE IN
AMARILLO.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:00 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 3:00 PM CDT, 6 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED APR 28 1999

RAIN...RAIN...AND MORE RAIN BEST DESCRIBE THIS UPCOMING PCKG FOR THE
PNHDLS WITH THE POTENTIAL FOR FLOODING BEFORE ALL IS SAID AND DONE IF
QPF PROGS VERIFY. IN ADDITION...SVR WX ALSO A PSBLTY.

LATEST ANALYSIS DEPICTS A WEAK COLD FRONT DRAPED IN A NW TO SE
FASHION ROUGHLY ALONG A KCAO TO KBGD TO KCDS TO KTXK LINE. THIS
BOUNDARY WILL ACT AS A FOCUSING MECHANISM FOR TSTMS TNGT. THE DRYLINE
WILL NOT BE A FACTOR HERE IN PNHDLS FOR TNGT SINCE UPSLOPE EASTERLY
FLOW EXTENDS ALL THE WAY INTO NERN NM...COULD BE A FEATURE DOWNSTATE
IN W TX. MOISTURE CONTINUES ADVECTING NWD AS SEEN BY RISING DEWPOINTS
ALL DAY. DAYTIME HEATING HAS RESULTED IN RATHER UNSTABLE ATMOSPHERE
DESPITE INCREASING CIRRUS FROM THE W AND SW. TSTMS NOW DVLPG IN LBB
CWA BACK INTO ECNTRL NM. ALL SHORT RANGE MODELS SUGGEST A SHORTWAVE
TROF WILL ROTATE NNEWD ACROSS REGION TNGT FROM THE STRONG CLOSED LOW
CURRENTLY EVOLVING OVER SRN GREAT BASIN AND SW US. ALSO...LOV LVL
JET IMPINGING ON THETA-E AXIS DRAPED OVER ERN NM INTO WRN/CNTRL
SECTIONS OF FCST AREA MAY ENHANCE RAINFALL AMOUNTS...IN ADDITION TO
ALL OF THE ABOVE MENTIONED. BOTTOM LINE IS TO GO WITH HIGH POPS TNGT.
WILL PLACE HIGHEST OVER THE WRN AND SCALE BACK A BIT OVER THE ERN
THIRD. HEAVY RAINFALL SEEMS PROBABLE AND DO AGREE WITH QPFPFD...
QPFERD FOR DAY 1. WITH ALL THE RAIN THAT HAS FALLEN RECENTLY AND THE
FACT THE STANDING WATER STILL EXISTS OVER MANY PARTS OF THE FCST AREA
...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR WRN/CNTRL SECTIONS
TNGT. WILL LEAVE E OUT OF IT FOR NOW AS UA FLOW SUGGESTS BEST UPSLOPE
AND COVERAGE OF PRECIP IN W/CNTRL. NEXT SHIFT WILL NEED TO MONITOR
CLOSELY.

12Z ETA/AVN/NGM IN REASONABLE AGREEMENT THRU 48 HRS IN MAINTAINING
CLOSED LOW IN A MEANDERING STATE OVER SRN GREAT BASIN AND SW US.
SHORTWAVES WILL EJECT NEWD FROM THE LOW THRU FRI. SO BASICALLY...
OVERALL WX SCENARIO REPEATS ITSELF THU AND FRI AS OMEGA BLOCK
PATTERN BECOMES ENTRENCHED OVER THE US. FLOODING THREAT WILL
INCREASE WITH TIME IF QPFPFD DAY 1 AND 2 NUMBERS VERIFY. SOME FAIRLY
HIGH 4-5 DAY TOTALS ARE NOT OUT OF THE QUESTION. FOR NOW...WILL
NOT ISSUE FFA PAST TNGT. WOULD LIKE TO SEE HOW WIDESPREAD TOTALS ARE
TNGT BEFORE GOING MUCH BEYOND THAT TIMEFRAME.

IF MODELS ARE CORRECT...UPPER LOW BEGINS OPENING UP AND MOVG ENE
SATURDAY AND SUN MORNING. WILL COMMENT NEW AVN A BIT FASTER IN DOING
THIS AS UPSTREAM KICKER GETS WITHIN RANGE. MAY KEEP SOME PRECIP IN
SUN AND LEAVE MONDAY DRY AT THIS TIME. PRELIM NUMBERS FOLLOW.

DHT 49/63/48/63  8777
GUY 50/64/49/62  8777
AMA 51/65/49/63  8777

.AMA...
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT THURSDAY FOR ZONES 001-006-007
-011-012-016-017.
OK...FLASH FLOOD WATCH UNTIL 6 AM CDT THURSDAY FOR ZONE 001.

ANDRADE

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.